Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 143, NWS Bismarck, ND

July 20, 2003LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2003, 3:18 AM CDT for LaMoure County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 3:18 AM CDT (08:18 UTC)
Expired
Jul 20, 2003, 4:00 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS53 KBIS 200818
SVRBIS
NDC045-200900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
318 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 400 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADRIAN...OR ABOUT 22 MILES SOUTH OF
  JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RAPIDS...BERLIN AT 325 AM CDT
  LA MOURE AT 335 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE DICKEY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4667 9849 4654 9867 4633 9860 4632 9814

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM CDT, 12 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM CDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 19 2003

FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER
CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN
NORTH DAKOTA TONIGHT...

CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO
THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT
CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL
LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS
EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN
CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS
POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER
OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN
PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER
TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY
THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION.

BIS...NONE.

ABELING
Hazardous weather outlook, Jul 19, 5:21 AM CDT, 21 hours 57 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.

VINING

In the hours before

Special weather statement, Jul 19, 10:59 PM CDT, 4 hours 19 minutes before
NDZ004-005-012-013-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SAT JUL 19 2003

SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT
FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN
ALLOWED TO EXPIRE.

VINING
Local storm report, Jul 20, 2:48 AM CDT, 30 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

248 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0145 AM    JAMESTOWN                 ND   1 INCH HAIL

07/20/03   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jul 20, 3:05 AM CDT, 13 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

305 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0257 AM    1 W OAKES                 ND   1.75 INCH HAIL

07/20/03   DICKEY                         REPORTED BY PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman49 min
Jul 20, 2:26 AM CDTTornado WarningBISLaMoure34 min
Jul 20, 2:31 AM CDTSevere Thunderstorm WarningBISStutsman59 min
Jul 20, 2:50 AM CDTTornado WarningBISDickey25 min
Jul 20, 3:31 AM CDTSevere Thunderstorm WarningBISStutsman59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.